Alert archive / New Mexico / Freeze Watches in 2021
Freeze Watch 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this freeze watch at Oct 10, 2021, 9:14 AM MDT for 8 counties in New Mexico. It took effect at Oct 11, 2021, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2021, 9:14 AM MDT (15:14 UTC)
- In effect from
- Oct 11, 2021, 12:00 AM MDT
- Expired
- Oct 10, 2021, 2:38 PM MDT
- In force
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Colfax County, NM, Mora County, NM, San Miguel County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 72 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 3.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS75 KABQ 101514 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 914 AM MDT Sun Oct 10 2021 NMZ216-110015- /O.CON.KABQ.HZ.W.0002.211011T0600Z-211011T1500Z/ Upper Rio Grande Valley- 914 AM MDT Sun Oct 10 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 21 degrees expected, except around 29 degrees in Taos. * WHERE...Upper Rio Grande Valley. * WHEN...From Midnight tonight to 9 AM MDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A temperature inversion will result in warmer temperatures near freezing in some foothills locations above Taos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NMZ226-235>240-110000- /O.CON.KABQ.WI.Y.0045.000000T0000Z-211011T0000Z/ South Central Mountains-Curry County-Roosevelt County-De Baca County-Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 914 AM MDT Sun Oct 10 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Eastern Lincoln County, South Central Mountains, Curry County, De Baca County, Roosevelt County, Chaves County Plains and Southwest Chaves County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ222-228-229-241-110015- /O.NEW.KABQ.FZ.A.0002.211011T0600Z-211011T1500Z/ Estancia Valley-Far Northeast Highlands-Northeast Highlands-San Agustin Plains and Adjacent Lowlands- 914 AM MDT Sun Oct 10 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * WHAT...Sub-freezing temperatures in the upper 20s possible, except low 30s in Raton, Las Vegas, and Moriarty. * WHERE...Estancia Valley, San Agustin Plains and Adjacent Lowlands, Far Northeast Highlands and Northeast Highlands. * WHEN...From late tonight through Monday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Warmer temperatures in the mid-to-upper 30s expected in southern parts of the Northeast Highlands and eastern parts of the San Augustin Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ 44
1 follow-up statement
965 WWUS75 KABQ 102038 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 238 PM MDT Sun Oct 10 2021 NMZ222-228-229-241-110445- /O.UPG.KABQ.FZ.A.0002.211011T0600Z-211011T1500Z/ /O.NEW.KABQ.FZ.W.0002.211011T0600Z-211011T1500Z/ Estancia Valley-Far Northeast Highlands-Northeast Highlands-San Agustin Plains and Adjacent Lowlands- 238 PM MDT Sun Oct 10 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. Temperatures may not reach below freezing in some locations until close to sunrise Monday. * WHERE...Estancia Valley, San Agustin Plains and Adjacent Lowlands, Far Northeast Highlands and Northeast Highlands. * WHEN...From Midnight tonight to 9 AM MDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing, wrap, drain or allow them to drip slowly. && $$ NMZ201-217-218-110445- /O.NEW.KABQ.FZ.W.0002.211011T0600Z-211011T1500Z/ Northwest Plateau-Espanola Valley-Santa Fe Metro Area- 238 PM MDT Sun Oct 10 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. Temperatures may not reach below freezing in some locations until closer to sunrise Monday. * WHERE...Espanola Valley, Santa Fe Metro Area and Northwest Plateau. * WHEN...From Midnight tonight to 9 AM MDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent water pipes from freezing, wrap, drain or allow them to drip slowly. && $$ NMZ216-110445- /O.CON.KABQ.HZ.W.0002.211011T0600Z-211011T1500Z/ Upper Rio Grande Valley- 238 PM MDT Sun Oct 10 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 21 degrees expected, except around 28 degrees in Taos. * WHERE...Upper Rio Grande Valley. * WHEN...From Midnight tonight to 9 AM MDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...A temperature inversion will result in warmer temperatures near freezing in some foothills locations above Taos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NMZ226-235>240-110000- /O.CON.KABQ.WI.Y.0045.000000T0000Z-211011T0000Z/ South Central Mountains-Curry County-Roosevelt County-De Baca County-Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 238 PM MDT Sun Oct 10 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Eastern Lincoln County, South Central Mountains, Curry County, De Baca County, Roosevelt County, Chaves County Plains and Southwest Chaves County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong cross winds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 11
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this freeze watch went out at Oct 10, 5:25 AM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Oct 10, 5:25 AM MDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 525 AM MDT Sun Oct 10 2021 .AVIATION... 12Z TAF CYCLE Upper level low pressure system will strengthen today as it moves across NM. At the same time a back door cold front will drop south into eastern NM today with a sharp wind shift to the north and northeast. Breezy to windy conditions will cover much of southern and eastern NM today, with strong winds in our southeast area, including KROW. Showers will develop over northern NM this morning, then consolidate over eastern NM this afternoon. Snow is likely on the northern mountain peaks. VFR conditions will exist most of the time through the next 24 hours, but brief periods of MVFR cigs/vsbys and mt obscurations will occur this afternoon and early evening across the east. Precipitation will end and winds diminish this evening in the east. && .PREV DISCUSSION...310 AM MDT Sun Oct 10 2021... .SYNOPSIS... The first storm system in a series of storm systems this week will push across New Mexico today. This will allow for some fast moving precipitation across most areas north of Interstate 40, especially over northeast New Mexico where a few storms will be possible. This system will also support strong and gusty northwest winds so cross winds will be an issue on area roads. Then Tuesday into Wednesday a much stronger storm system will move across the Four Corners region and into Colorado. This system may bring another chance of precipitation for the Four Corners and northern areas of New Mexico. Temperatures will be dropping along with snow levels so there is a higher chance of light snow in the mountains Tuesday. Very strong westerly winds will be an issue on Tuesday as this low pressure system deepens in the lee of the Rockies. These strong winds could very well continue into Wednesday. Wednesday morning low temperatures will be below freezing over much of the area except for the eastern Plains. && .DISCUSSION... .SHORT TERM...(Today through Monday)... A strengthening storm near the Four Corners will cross NM today while a back door cold front will plow south through the eastern plains and highlands. Together, they will bring chillier air, breezy to windy conditions and strong winds to the southeast zones where we have wind advisories out. Rain showers, a thunderstorm or two and northern mountain snow will result in wetting precipitation today, mostly from the central mountains to the TX border. A few inches of snow will accumulate on the northern mountain peaks. High temperatures will be over 20 degrees cooler in the east today. 5 to 10 degrees in the west. Tonight will be chilly with a hard freeze in the Upper Rio Grande Valley. We have issued a hard freeze warning. Precipitation will end early this evening. Monday will be dry and milder, especially in the east. Winds will be mostly light and sunshine will grace the Land of Enchantment. .LONG TERM...(Tuesday through Sunday)... By Tuesday morning, synoptic models show a deepening upper level low over the Great Basin and into the Four Corners region. Both the GFS and ECMWF ensembles show anomalously low heights with this low and rapid height falls over much of New Mexico through the day Tuesday. NAEFS show less than the 1 percentile or min heights over much of western NM 12-18Z Tuesday. This also means that the 500mb/700mb heights will become increasingly packed together with a potent jet streak pushing across New Mexico as the upper low center moves towards NE Colorado. Surface low will also be deepening in this same area with a tightening pressure gradient. NAEFS show 500mb and 700mb wind speeds approaching 99th percentile or max wind speeds on Tuesday so certainly need to look for the potential for a higher end wind event over the forecast area. We increased winds on Tuesday with the help of the 90th percentile NBM winds which will put much of New Mexico at or above wind advisory levels. We may need to monitor for higher winds in the the Sacramento and central mountain chains. Downslope winds will be quite strong in these areas as well as the Highlands of the Sangre de Cristo Mtns. So the main impact from this system will be the winds which will cause cross winds on area roads and perhaps some blowing dust. Large scale lift combined with what moisture there is could support some light precipitation amounts over the Four Corners and northern mountains. Snow amounts are modest at best in the mountains. Right now it does not look like we will reach winter weather advisory levels but something to monitor. Snow levels on Tuesday into Wednesday will be dropping from 8000-9000FT to 5000-6000FT. While the Sangre de Cristo Mtns have the highest chances for snows, don't count out the east slopes of the Sandias/Manzano Mtns. If, and it's a big if, there is more moisture than forecast, then some light accumulations could be possible. Wednesday morning low temperatures will be quite cold with 20s/30s possible so we might need to cover a larger area with a freeze warning eventually. Troughing remains over the Rockies through the end of the week with another wave pushing across Thursday night into Friday. This allows for another cold front to push through the state and for a slightly cooler Friday. There won't be enough moisture with the front for precipitation chances. The weekend looks to feature upper level ridging so it looks like this active pattern this week calms down. 39 && .FIRE WEATHER... No critical fire weather conditions expected through the next seven days. A storm will cross NM today while a back door front moves south through the east. Wetting rain and high mountain snow, and much cooler temperatures will exist from the central mountains to the TX border. In the west, a few morning showers will give way to a dry, breezy and cooler afternoon. Precipitation will end tonight and Monday will be a dry, milder and more tranquil day. But the next storm will be approaching from the northwest Tuesday and lift to the northeast Tuesday night. Northern areas will receive rain and mountain snow while southern areas get possible strong to damaging winds. Tuesday will be colder in the west and cooler in the east. Wednesday and Thursday will be dry and milder. Another storm could impact NM Thursday night into Friday. Finally, a ridge of high pressure moves over the state next weekend. .AVIATION... Upper level low pressure system to our northwest will strengthen today as it moves southeast across NM. At the same time a back door cold front will drop south into eastern NM today with a sharp wind shift to the north. Breezy to windy conditions will cover much of southern and eastern NM today, with strong winds in our southeast area, including KROW. Showers will develop over northern NM this morning, then consolidate over eastern NM this afternoon. Snow is likely on the northern mountain peaks. VFR conditions will exist most of the time through the next 24 hours, but brief periods of MVFR cigs/vsbys and mt obscurations will occur this afternoon and early evening across the east. Precipitation will end and winds diminish this evening in the east. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 6 PM MDT this evening for the following zones... NMZ226-235>240. Hard Freeze Warning from midnight tonight to 9 AM MDT Monday for the following zones... NMZ216. &&
Hazardous weather outlook, Oct 10, 3:21 AM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 321 AM MDT Sun Oct 10 2021 NMZ201>241-110930- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 321 AM MDT Sun Oct 10 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A storm system will move across central New Mexico today causing strong winds from the northwest. Southeast New Mexico is under a wind advisory for the afternoon. These strong winds may cause crosswinds are area roads and perhaps blowing dust. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another storm system will move across the Four Corners region Tuesday into Wednesday. Strong winds will be the main impact again across much of New Mexico with cross winds on area roads and perhaps blowing dust. Snow levels will be decreasing so there may be snow for the northern mountains. Temperatures will drop into the 20s and 30s for Wednesday morning. Freeze warnings will likely be needed for a good portion of New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind speeds through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 39
In the hours before
Special weather statement, Oct 10, 3:37 AM MDT, 5 hours 37 minutes before
Special Weather Statement National Weather Service Albuquerque NM 337 AM MDT Sun Oct 10 2021 NMZ201>241-101145- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County-San Agustin Plains and Adjacent Lowlands- 337 AM MDT Sun Oct 10 2021 ...TWO STORMS WILL BRING PROGRESSIVELY COLDER WEATHER TODAY THROUGH WEDNESDAY MORNING, ACCOMPANIED BY BOUTS OF STRONG WINDS... Two potent storm systems are forecast to bring the coldest temperatures of the season so far to northern and central NM, with the first storm crossing today and the second Tuesday through Tuesday night. This first storm system will bring windy weather through western, central, and southern NM with gusts of 35 to 45 mph possible. A wind advisory has been issued for the southeast zones. Light to moderate showers of rain and high mountain snow will skirt across northern NM this morning, then consolidate across the east this afternoon. and the northeastern plains Sunday morning. A sharp drop in temperatures will follow for Monday morning with overnight lows dipping to freezing across western and northern NM, ending the growing season in the upper Rio Grande Valley. A hard freeze warning has been issued. The second system will bring a likely end to the growing season for many more in the Rio Grande Valley and highlands east of the central mountain chain with widespread freezing temperatures forecast Tuesday night into Wednesday morning. This storm system will also be defined by strong southwest winds ahead of it Tuesday afternoon reaching gusts of 45 to 50 mph and up to 60 to 65 mph over the south-central mountains. The potential for snow reaching valley floors will also exist across northern New Mexico Tuesday night with light accumulations. 40
Special weather statement, Oct 10, 3:43 AM MDT, 5 hours 31 minutes before
Special Weather Statement...UPDATED National Weather Service Albuquerque NM 343 AM MDT Sun Oct 10 2021 NMZ201>241-102200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County- Southwest Chaves County-San Agustin Plains and Adjacent Lowlands- 343 AM MDT Sun Oct 10 2021 ...TWO STORMS WILL BRING PROGRESSIVELY COLDER WEATHER TODAY THROUGH WEDNESDAY MORNING, ACCOMPANIED BY BOUTS OF STRONG WINDS... Two potent storm systems are forecast to bring the coldest temperatures of the season so far to northern and central NM, with the first storm crossing today and the second Tuesday through Tuesday night. This first storm system will bring windy weather through western, central, and southern NM with gusts of 35 to 45 mph possible. A wind advisory has been issued for the southeast zones. Light to moderate showers of rain and high mountain snow will skirt across northern NM this morning, then consolidate across the east this afternoon. and the northeastern plains Sunday morning. A sharp drop in temperatures will follow for Monday morning with overnight lows dipping to freezing across western and northern NM, ending the growing season in the upper Rio Grande Valley. A hard freeze warning has been issued. The second system will bring a likely end to the growing season for many more in the Rio Grande Valley and highlands east of the central mountain chain with widespread freezing temperatures forecast Tuesday night into Wednesday morning. This storm system will also be defined by strong southwest winds ahead of it Tuesday afternoon reaching gusts of 45 to 50 mph and up to 60 to 65 mph over the south-central mountains. The potential for snow reaching valley floors will also exist across northern New Mexico Tuesday night with light accumulations. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:11 AM MDT | Wind Advisory | ABQ | Chaves, Curry, De Baca, Lincoln, Roosevelt | 17 hr |
| Oct 10, 2:22 AM MDT | Hard Freeze Warning | ABQ | Rio Arriba, Taos | 31 hr |
| Oct 10, 12:53 PM MDT | Special Weather Statement | ABQ | Roosevelt | 22 min |
| Oct 10, 2:38 PM MDT | Freeze Warning | ABQ | Bernalillo, Catron, Colfax, McKinley, Mora, Rio Arriba and 7 more | 18 hr |
Nearby
Freeze Watches in New Mexico, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.